Alert archive / Idaho / Winter Storm Warnings in 2017
Winter Storm Warning 9, NWS Boise, ID
NWS Boise, ID issued this winter storm warning at Feb 22, 2017, 3:05 PM MST for Gooding County, Jerome County, Twin Falls County, Idaho. It took effect at Feb 22, 2017, 5:00 PM MST. It was in force for 36 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 2017, 3:05 PM MST (22:05 UTC)
- In effect from
- Feb 22, 2017, 5:00 PM MST
- Expired
- Feb 24, 2017, 5:00 AM MST
- In force
- 36 hr
- Issued by
- NWS Boise, ID
Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 11:28 AM MST | HEAVY SNOW 3 | 1 W Filer, ID | BLOWING AND DRIFTING SNOW WITH WINDS HOWLING AT 25 MPH. GOT AT LEAST 3 INCHES SINCE THE EVENT BEGAN YESTERDAY. HAS 2-3 FOOT DRIFTS IN HIS YARD. |
| Feb 23, 1:51 PM MST | HEAVY SNOW 6 | Twin Falls, ID | MEDIA REPORTS AN ESTIMATED 5-7 INCHES. DRIFTS UP TO 18 INCHES. |
| Feb 23, 5:55 PM MST | HEAVY SNOW 0 | 1 Se Magic Valley Regio, ID | TWIN FALLS KTWF CLOSED DUE TO HEAVY SNOW. PHOTOS AT AIRPORT SHOW DRIFTS SEVERAL FEET DEEP. |
| Feb 23, 5:55 PM MST | SNOW 0 | Twin Falls, ID | SOCIAL MEDIA. BARE GROUND TO 3.5 FOOT DRIFTS. |
| Feb 23, 5:55 PM MST | SNOW 6 | Jerome, ID | SOCIAL MEDIA. |
| Feb 23, 5:55 PM MST | SNOW 7 | Hansen, ID | SOCIAL MEDIA. ESTIMATED 7-8INCHES. |
| Feb 23, 5:55 PM MST | HEAVY SNOW 9 | Kimberly, ID | SOCIAL MEDIA. |
| Feb 23, 5:55 PM MST | HEAVY SNOW 9.8 | Buhl, ID | SOCIAL MEDIA PHOTO WITH RULER. 9.75IN. |
| Feb 23, 5:55 PM MST | HEAVY SNOW 10 | Castleford, ID | SOCIAL MEDIA. 10-14 INCHES. 3 TO 4 FOOT DRIFTS. |
| Feb 23, 5:55 PM MST | HEAVY SNOW 10 | Gooding, ID | SOCIAL MEDIA PHOTO. |
| Feb 23, 5:55 PM MST | SNOW 11 | Hollister, ID | SOCIAL MEDIA PHOTO. DRIFTING MADE HARD TO MEASURE ACCURATELY. |
| Feb 23, 5:55 PM MST | SNOW 12 | 2 Ssw Twin Falls, ID | SOCIAL MEDIA PHOTO. SNOW DRIFTS 3 TO 4 FEET DEEP. |
| Feb 23, 5:55 PM MST | SNOW 16 | 8 Wsw China Mountain, ID | WILSON CREEK SNOTEL. 1.1IN WATER EQUIVALENT. |
| Feb 23, 5:55 PM MST | HEAVY SNOW 28 | 1 Ssw Magic Mountain Sk, ID | MAGIC MOUNTAIN SNOTEL PAST 24 HOURS. 1.7IN WATER EQUIVALENT. |
| Feb 23, 10:55 PM MST | SNOW 8 | Hazelton, ID | SOCIAL MEDIA PHOTO. |
| Feb 23, 10:55 PM MST | HEAVY SNOW 8 | Wendell, ID | SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS45 KBOI 222205 WSWBOI URGENT - WINTER WEATHER MESSAGE National Weather Service Boise ID 305 PM MST Wed Feb 22 2017 ...Winter Storm Warning for snow issued for Southern Twin Falls County. Winter Weather Advisory for snow issued for the Southwest Highlands and part of the Western Magic Valley... .A Pacific storm system, currently located near the Idaho-Oregon- Nevada border, is set to continue its journey east, sliding along the Nevada border where the main focus for snowfall will be. This system will stall over eastern Idaho, allowing wrap-around moisture to work into the area for an extended snow event over portions of south central Idaho. IDZ030-230615- /O.UPG.KBOI.WW.Y.0011.170223T0000Z-170223T1800Z/ /O.NEW.KBOI.WS.W.0009.170223T0000Z-170224T0600Z/ Southern Twin Falls County- 305 PM MST Wed Feb 22 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THURSDAY... The National Weather Service in Boise has issued a Winter Storm Warning for snow, which is in effect until 11 PM MST Thursday. The Winter Weather Advisory is no longer in effect. * SNOW AMOUNTS...5 to 8 inches below 5500 feet. Above 5500 feet, expect 6 to 18 inches. * WINDS...West increasing to 10 to 20 mph this evening and 20 to 30 mph Thursday. This will cause snow to appear to be nearly horizontal as it falls. * TIMING...Light snow will increase to moderate this evening and continue through Thursday night. The heaviest snow will begin this afternoon and continue through Thursday afternoon. * IMPACTS...Snow will result in dangerous driving conditions, and winds will blow snow back onto roads even after they are plowed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winter Storm Warning for heavy snow means that significant amounts of snow will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight...food...and water in your vehicle in case of an emergency. && $$ IDZ015-230615- /O.EXT.KBOI.WW.Y.0011.000000T0000Z-170223T1800Z/ Southwest Highlands- 305 PM MST Wed Feb 22 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THURSDAY... * SNOW AMOUNTS...2 to 6 inches. Elevations above 5000 feet will see 4 to 10 inches. * SNOW LEVELS...Snow will reach the ground in all areas. However, temperatures above freezing (at elevations below 5000 feet) today will limit accumulations at lower elevations. * WINDS...North 5 to 15 mph today, becoming northwest and increasing to 10 to 20 mph tonight. * TIMING...Heaviest snow will fall through tonight. * IMPACTS...Snow will result in dangerous driving conditions until roads are plowed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will primarily cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$ IDZ016-230615- /O.EXT.KBOI.WW.Y.0011.170223T0000Z-170224T0600Z/ Western Magic Valley- 305 PM MST Wed Feb 22 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 PM MST THURSDAY... * SNOW AMOUNTS...2 to 6 inches. Elevations above 5000 feet will see 4 to 10 inches. * SNOW LEVELS...Snow will reach the ground in all areas. However, temperatures above freezing (at elevations below 5000 feet) today will limit accumulations at lower elevations. * WINDS...North 5 to 15 mph today, becoming northwest and increasing to 10 to 20 mph tonight. * TIMING...Heaviest snow will fall through tonight. * IMPACTS...Snow will result in dangerous driving conditions, and winds will blow snow back onto roads even after they are plowed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will primarily cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$
5 follow-up statements
108 WWUS45 KBOI 230559 WSWBOI URGENT - WINTER WEATHER MESSAGE National Weather Service Boise ID 1059 PM MST Wed Feb 22 2017 ...Winter storm in South-Central Idaho through Thursday evening... .A Pacific storm system will allow wrap-around moisture to work into the area for an extended snow event over portions of south central Idaho. IDZ016-231400- /O.UPG.KBOI.WW.Y.0011.000000T0000Z-170224T0600Z/ /O.EXA.KBOI.WS.W.0009.000000T0000Z-170224T0600Z/ Western Magic Valley- 1059 PM MST Wed Feb 22 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THURSDAY... The National Weather Service in Boise has issued a Winter Storm Warning for heavy snow, which is in effect until 11 PM MST Thursday. The Winter Weather Advisory is no longer in effect. * SNOW AMOUNTS...3 to 6 inches. Locally higher amounts are possible. * WINDS...West 5 to 15 mph increasing to 10 to 20 mph on Thursday. * IMPACTS...Snow will result in dangerous driving conditions, and winds will blow snow back onto roads even after they are plowed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means that significant amounts of snow will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight...food...and water in your vehicle in case of an emergency. && $$ IDZ030-231400- /O.CON.KBOI.WS.W.0009.000000T0000Z-170224T0600Z/ Southern Twin Falls County- 1059 PM MST Wed Feb 22 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... * SNOW AMOUNTS...3 to 6 inches in the valleys with locally higher amounts possible, and 6 to 12 inches in the mountains. * WINDS...West increasing to 10 to 20 mph. * IMPACTS...Snow will result in dangerous driving conditions, and winds will blow snow back onto roads even after they are plowed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winter Storm Warning for heavy snow means that significant amounts of snow will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight...food... and water in your vehicle in case of an emergency. && $$ IDZ015-231400- /O.CON.KBOI.WW.Y.0011.000000T0000Z-170223T1800Z/ Southwest Highlands- 1059 PM MST Wed Feb 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * SNOW AMOUNTS...2 to 6 inches. * WINDS...Northwest 10 to 20 mph. * TIMING...Heaviest snow will fall through tonight. * IMPACTS...Snow will result in dangerous driving conditions until roads are plowed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will primarily cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$
250 WWUS45 KBOI 231022 WSWBOI URGENT - WINTER WEATHER MESSAGE National Weather Service Boise ID 322 AM MST Thu Feb 23 2017 IDZ016-030-232100- /O.CON.KBOI.WS.W.0009.000000T0000Z-170224T0600Z/ Western Magic Valley-Southern Twin Falls County- 322 AM MST Thu Feb 23 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * SNOW AMOUNTS...Additional accumulations of 1 to 3 inches with storm total accumulations of 3 to 6 inches through tonight. Locally higher amounts are possible west of Twin Falls and Jerome. * WINDS...West 10 to 20 mph with gusts to 35 mph. * IMPACTS...Snow will result in dangerous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means that significant amounts of snow will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight...food... and water in your vehicle in case of an emergency. && $$ IDZ015-232100- /O.EXT.KBOI.WW.Y.0011.000000T0000Z-170223T2100Z/ Southwest Highlands- 322 AM MST Thu Feb 23 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * SNOW AMOUNTS...Additional accumulations of 1 to 2 inches with storm total of 2 to 6 inches by this afternoon. * WINDS...Northwest 10 to 20 mph with gusts to 35 mph. * TIMING...Heaviest snow will fall through noon Thursday. * IMPACTS...Snow will result in dangerous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will primarily cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$
441 WWUS45 KBOI 232057 WSWBOI URGENT - WINTER WEATHER MESSAGE National Weather Service Boise ID 157 PM MST Thu Feb 23 2017 ...Winter Storm will continue to bring snowfall to areas of south central Idaho through Friday morning... .Wrap-around moisture associated with a Pacific storm will continue to impact areas of south central Idaho for an extended snow event. IDZ015-232200- /O.CAN.KBOI.WW.Y.0011.000000T0000Z-170223T2100Z/ Southwest Highlands- 157 PM MST Thu Feb 23 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Boise has cancelled the Winter Weather Advisory. The upper level low has moved north and east over the central Idaho mountains and is no longer causing an impact to the Southwest Highlands. $$ IDZ016-240600- /O.EXT.KBOI.WS.W.0009.000000T0000Z-170224T1200Z/ Western Magic Valley- 157 PM MST Thu Feb 23 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 5 AM MST FRIDAY... * SNOW AMOUNTS...Additional accumulations of 1 to 3 inches through early Friday morning. * WINDS...West 15 to 25 mph with gusts to 40 mph. Winds will slowly diminish after 8 PM MST tonight. * IMPACTS...Snow and blowing snow will result in dangerous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means that significant amounts of snow will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight...food... and water in your vehicle in case of an emergency. && $$ IDZ030-240600- /O.CON.KBOI.WS.W.0009.000000T0000Z-170224T0600Z/ Southern Twin Falls County- 157 PM MST Thu Feb 23 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * SNOW AMOUNTS...Additional accumulations of 1 to 3 inches with storm total accumulations of 3 to 7 inches through tonight. Locally higher amounts are possible over the highest terrain. * WINDS...West 25 to 35 mph with gusts to 45 mph. Areas of increased winds along the Nevada border. Winds will slowly diminish after 8 PM MST tonight. * IMPACTS...Snow and blowing snow will result in dangerous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means that significant amounts of snow will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight...food... and water in your vehicle in case of an emergency. && $$
973 WWUS45 KBOI 240544 WSWBOI URGENT - WINTER WEATHER MESSAGE National Weather Service Boise ID 1044 PM MST Thu Feb 23 2017 ...Winter Storm will continue to bring snowfall to areas of south central Idaho through Friday morning... .Wrap-around moisture associated with a upper level trough will continue to impact areas of south central Idaho through early Friday morning. IDZ030-240645- /O.EXP.KBOI.WS.W.0009.000000T0000Z-170224T0600Z/ Southern Twin Falls County- 1044 PM MST Thu Feb 23 2017 ...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... Snow has begun to taper off in southern Twin Falls County allowing the Winter Storm Warning to expire. Expect areas of blowing and drifting snow to continue overnight. $$ IDZ016-241200- /O.CON.KBOI.WS.W.0009.000000T0000Z-170224T1200Z/ Western Magic Valley- 1044 PM MST Thu Feb 23 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * SNOW AMOUNTS...Additional accumulations of up to an inch through early Friday morning. Storm total accumulations from 8 to 12 inches. * WINDS...West 15 to 25 mph with gusts to 35 mph subsiding overnight. * IMPACTS...Snow and blowing snow will result in dangerous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow and blowing snow means that significant amounts of snow will make travel dangerous. Strong winds will also cause blowing and drifting of snow...and will limit visibilities. Only travel in an emergency. If you must travel...keep an extra flashlight...food...and water in your vehicle in case of an emergency. && $$
315 WWUS45 KBOI 241144 WSWBOI URGENT - WINTER WEATHER MESSAGE National Weather Service Boise ID 444 AM MST Fri Feb 24 2017 IDZ016-241245- /O.EXP.KBOI.WS.W.0009.000000T0000Z-170224T1200Z/ Western Magic Valley- 444 AM MST Fri Feb 24 2017 ...WINTER STORM WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Little if any additional accumulation is expected from lingering showers this morning. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 10:10 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Feb 22, 10:10 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Boise ID
1010 AM MST Wed Feb 22 2017
.DISCUSSION...Incoming shortwave from the south and west beginning
to build strength this morning as it pushes into the region. This
system is set to bring precipitation to most of the region, with
its main focus along the Idaho-Nevada border and north into the
western Magic Valley as it slides to the east. These areas are
under a Winter Weather Advisory beginning late this morning
through tomorrow morning for now. The Lower Treasure Valley is
expected to remain dry today, as will portions of the western
Canyon and Ada Counties. Most precipitation will fall as snow with
a mix of rain and snow at the lower elevations. Have updated the
QPF and snow amounts to reflect an increase in amounts from
multiple model solutions this morning. A few solutions are
hinting that the shortwave may bring wrap-around moisture into the
western Magic Valley and Boise Mountains tomorrow evening and
early Friday morning. Will need to address this in the afternoon
package. Otherwise, expecting an increase in clouds today as this
shortwave moves through the region. Cooler temperatures today
will begin to bring hydrology related concerns down a notch. Still
have Flood Warnings out for both Weiser River at Weiser and
Malheur River at Vale, but both river have either crested or are
near crest and will be receding with cooling temperatures.
&&
.AVIATION...Mainly VFR with periods of MVFR/IFR. Shower activity
present across the southern third of the forecast area through the
day, most likely to impact KBNO through around 00z. This moisture
will move northeast through the evening, with periods of shower
activity anticipated across the western Magic Valley and impacting
KJER and KTWF through the overnight hours. Surface winds Northwest 5-
15 kts becoming north to northeast by 03z. Winds aloft at 10k ft msl
west to southwest 10-20 kts, becoming north to northeast 10-20 kts
after 03z.
&&
.PREV DISCUSSION...
SHORT TERM...Today through Thursday...A strong Pacific storm will
move east across northern CA today, helping to spread light to
moderate snow into southeast Oregon and southwest Idaho. As the
storm moves east along the Idaho/Nevada border tonight and
tomorrow, snow will become moderate to heavy at times in the
Southwest Highlands, Southern Twin Falls county, and southeast
portions of the Western Magic Valley. A Winter Weather Advisory
has been issued for these areas. Snowfall will generally range
from 3 to 6 inches, but amounts at elevations above 5000 feet,
expect 4 to 12 inches.
Temperatures will be considerably cooler today compared to recent
days, with highs in the mid 30s to lower 40s at lower elevations,
and in the 20s in the mountains. Thursday will see another several
degrees of cooling in most locations, especially in the south
where snowfall will occur. NW to W winds will increase in the
Treasure and Magic Valleys and southward to the Nevada border
tonight and Thursday. Speeds will average 10-15 mph tonight, and
15-25 mph tomorrow. These winds will result in snowfall that
appears to be almost horizontal from late tonight through
tomorrow in and near the advisory area mentioned above. Finally,
with very cold air moving in aloft, snow will be enhanced by
convection throughout this event. This will result in periods of
heavy snow that move rapidly, lasting only a short while in most
locations. Higher terrain will see extended periods of moderate to
heavy snow due to the added upslope that will accompany the
snow showers.
LONG TERM...Thursday night through Tuesday...Weak ridging over
the region Thursday night through Saturday as a weak upper level
low pressure system moves south along the Pacific Northwest coast.
This will bring west-southwesterly flow over the region and limit
cold air advection. Limited moisture remains over the area but
there could be enough for showers across the higher elevations
Friday and Saturday afternoons. Models continue to differ on their
handling of another stronger upper level low pressure system
forecast to move south along the coast Friday night through
Saturday. Confidence remains low as each new model run continues
to shift this low pressure system farther south along the
California coast before it weakens as it shifts inland
Sunday/Monday. At the moment, the best chance for precipitation
looks to be Monday with a warm frontal passage. Precipitation type
will be tricky, but it would appear the valleys would see a mix
of wet snow and rain below 4000 feet with the mountains seeing all
snow. Above-freezing ground temperatures will likely limit
snowfall as well. A warming trend follows with an upper level
ridge building over the west coast through the middle of next
week. Moist northwesterly flow could bring showers to the higher
terrain Tuesday and Wednesday. Below normal temperatures Friday
will slowly increase, reaching near normal by Wednesday.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Thursday IDZ016-030.
Winter Weather Advisory until 11 PM MST this evening IDZ015.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
DISCUSSION...AB
AVIATION.....KB
PREV SHORT TERM...SP
PREV LONG TERM....JSThe office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:53 AM MST | Winter Weather Advisory | BOI | Gooding, Jerome, Owyhee, Twin Falls | 35 hr |
Nearby
Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.